Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 56, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 8, 2020, 5:02 PM EDT for 5 counties in Georgia. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2020, 5:02 PM EDT (21:02 UTC)
- Expired
- Apr 8, 2020, 5:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chattahoochee County, GA, Harris County, GA, Marion County, GA, Muscogee County, GA, Talbot County, GA
The radar
The Atlanta radar (KFFC), 85 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 5:16 PM EDT | TSTM WND DMG | 4 Nne Waverly Hall, GA | TREE REPORTED DOWN NEAR THE INTERSECTION OF ALABAMA RD AND GEORGIA HWY 85. |
| Apr 8, 5:20 PM EDT | HAIL 0.75 | Ellerslie, GA | THREE QUARTER INCH HAIL WAS REPORTED IN THE ELLERSLIE PLACE SUBDIVISION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
588
WUUS52 KFFC 082102
SVRFFC
GAC053-145-197-215-263-082145-
/O.NEW.KFFC.SV.W.0056.200408T2102Z-200408T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
502 PM EDT Wed Apr 8 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northwestern Marion County in west central Georgia...
Northern Muscogee County in west central Georgia...
Northeastern Chattahoochee County in west central Georgia...
Southwestern Talbot County in west central Georgia...
Southeastern Harris County in west central Georgia...
* Until 545 PM EDT.
* At 502 PM EDT, a severe thunderstorm was located over Mulberry
Grove, or 8 miles southwest of Hamilton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hamilton, Talbotton, Waverly Hall, Geneva, Upatoi, Ellerslie, Flat
Rock, Juniper, Cataula, Baughville, Olive Branch, Box Springs,
Midland, Fortson and Mulberry Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3257 8505 3267 8505 3279 8493 3274 8451
3259 8449 3247 8460
TIME...MOT...LOC 2102Z 279DEG 25KT 3266 8495
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
352
WWUS52 KFFC 082125
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
525 PM EDT Wed Apr 8 2020
GAC053-145-197-215-263-082145-
/O.CON.KFFC.SV.W.0056.000000T0000Z-200408T2145Z/
Marion GA-Muscogee GA-Chattahoochee GA-Talbot GA-Harris GA-
525 PM EDT Wed Apr 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN MARION...NORTHEASTERN MUSCOGEE...NORTHEASTERN
CHATTAHOOCHEE...SOUTHWESTERN TALBOT AND SOUTHEASTERN HARRIS
COUNTIES...
At 525 PM EDT, a severe thunderstorm was located over Upatoi, or 14
miles southeast of Hamilton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Talbotton, Waverly Hall, Geneva, Upatoi, Ellerslie, Flat Rock, Box
Springs, Midland, Juniper, Baughville and Olive Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3253 8487 3267 8486 3277 8474 3274 8451
3259 8449 3247 8460
TIME...MOT...LOC 2125Z 285DEG 26KT 3258 8476
HAIL...1.00IN
WIND...60MPH
$$797
WWUS52 KFFC 082143
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
543 PM EDT Wed Apr 8 2020
GAC053-145-197-215-263-082153-
/O.EXP.KFFC.SV.W.0056.000000T0000Z-200408T2145Z/
Marion GA-Muscogee GA-Chattahoochee GA-Talbot GA-Harris GA-
543 PM EDT Wed Apr 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION...
NORTHEASTERN MUSCOGEE...NORTHEASTERN CHATTAHOOCHEE...SOUTHWESTERN
TALBOT AND SOUTHEASTERN HARRIS COUNTIES WILL EXPIRE AT 545 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3253 8487 3267 8486 3277 8474 3274 8451
3259 8449 3247 8460
TIME...MOT...LOC 2143Z 279DEG 25KT 3258 8478
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:21 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 8, 3:21 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 321 PM EDT Wed Apr 8 2020 .SHORT TERM /Tonight through Thursday Night/... Active and pretty complex fcst on tap for the rest of today through tonight and into Thursday morning as what looks to be two rounds of strong to severe storms. The first of which is mainly influenced by a weak upper wave interacting with a moderately unstable airmass (many areas across the southern half of the CWA even with dewpoints currently in the mid to upper 60s and SBCAPE ranging from 2000-2500 J/kg). Any breaks in the stratocu could rapidly destabilize. CAMs are in general consensus of the first area of stronger convection initiating after 20z just south/west of the Atlanta Metro and then advecting southward through central GA before exiting by 03z this evening. Thermal profiles indicating some steep low/mid level lapse rates along with decent deep layer bulk shear so main threats with stronger storms look to be damaging wind and large hail. Cannot rule out a brief tornado. The second round looks to be overnight with a more amplified upper shortwave and attendant sfc cold front bringing a ling of strong to severe storms quickly into the northern CWA after 06z, then making it into central GA by 10/11z as it weakens being quickly separated from the upper forcing/moisture. Given some stronger low level helicity along with continued strong deep layer shear, the main threats with this round will be damaging winds and possible brief tornadoes. As if this isn't enough going on, the enhanced NW gradient winds behind the front look to reach Wind Advisory criteria Thursday so have issued one accordingly across the northern majority of the CWA from 12z Thursday to 00z Friday. Baker && .LONG TERM /Friday through Wednesday/... No significant changes have been to the long term. Models have come more in line overall...but still struggle some with the late weekend short wave. The long term begins dry on Friday. If drying takes place as forecast...relative humidity values could drop into the mid 20s Friday afternoon. Depending on fuels and timing...this could be a potential Fire Danger Day. The next significant short wave will be tracking across the southwest states late Saturday into Sunday...then moving northeast over the OH Valley on Monday. This looks like a stronger system as we return to a moist southwest flow ahead of it. With increasing shear...instability...and high dew points...Severe thunderstorms are a possibility late Saturday night into Sunday night. QPF totals for the Saturday night through Monday period could be two to three inches over much of the area...locally higher. GFS and ECMWF push this short wave east of us during the day Monday. Afterward it looks like another weaker short wave will affect us for Tuesday and Wednesday. Low pops have been continued into Wednesday. 41 && .AVIATION... 18Z UPDATE... Current lingering high end MVFR stratocu deck lingering across most sites, which could have some slight improvement this afternoon. Scattered showers and possible strong to severe TS this afternoon - greatest TS chance for southern sites but enough of a chance farther north to include tempo for KATL and nearby sites as well (in 20-24z time frame). Expecting return of MVFR cigs overnight (possible IFR) along with a second round of potential strong to severe storms coming in as a line from the north. Best estimate is 09-11z for northern sites then weakening as is quickly pushes across southern sites from 10-12z. Winds mainly west near 10 kts (some slight decreases overnight) then shifting NW 12-18 kts gusting 20-27 kts for Thursday behind front. //ATL CONFIDENCE...18Z UPDATE... Medium on overall shower/storm coverage/timing. Medium on morning cig trends. High on all else. && .PRELIMINARY POINT TEMPS/POPS... Athens 63 79 48 65 / 60 10 5 5 Atlanta 64 75 48 62 / 60 10 5 0 Blairsville 57 65 38 55 / 60 10 5 0 Cartersville 62 73 44 61 / 60 10 5 0 Columbus 67 82 54 69 / 60 30 10 5 Gainesville 63 73 46 61 / 60 10 5 0 Macon 65 83 52 68 / 60 30 10 5 Rome 62 72 44 61 / 60 10 5 0 Peachtree City 64 78 48 64 / 60 20 10 5 Vidalia 68 86 56 71 / 60 30 10 5 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 8 AM to 8 PM EDT Thursday for the following zones: Baldwin...Banks...Barrow...Bartow...Butts...Carroll... Catoosa...Chattooga...Cherokee...Clarke...Clayton...Cobb... Coweta...Dade...Dawson...DeKalb...Douglas...Fannin...Fayette... Floyd...Forsyth...Gilmer...Glascock...Gordon...Greene... Gwinnett...Hall...Hancock...Haralson...Heard...Henry...Jackson... Jasper...Jefferson...Jones...Lumpkin...Madison...Morgan... Murray...Newton...North Fulton...Oconee...Oglethorpe... Paulding...Pickens...Polk...Putnam...Rockdale...South Fulton... Spalding...Taliaferro...Towns...Union...Walker...Walton... Warren...Washington...White...Whitfield...Wilkes...Wilkinson. && SHORT TERM...Baker LONG TERM....41 AVIATION...Baker
Hazardous weather outlook, Apr 8, 12:03 PM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1203 PM EDT Wed Apr 8 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-091615- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1203 PM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... A Slight Risk for Severe Thunderstorms will be possible for two rounds of thunderstorms this afternoon and overnight. This afternoon scattered thunderstorms are expected with the greatest coverage in the southwestern forecast area. With sufficient instability and wind shear, damaging wind gusts and large hail may be possible. Tornadoes are not likely, but if storms become organized an isolated tornado cannot be ruled out. Overnight tonight in the early morning hours, a line of storms will be possible moving into northern Georgia after 3 AM. This line will have the potential to produce strong straight-line winds and a weak and short-lived tornado or two. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Early Thursday will see a decaying line of storms in northern Georgia with a diminishing threat for strong straight-line winds and a weak, spin-up tornado or two. The threat for any severe weather is expected to end by mid-morning. A stronger storm system is expected across the forecast area on Sunday and Sunday night. Severe thunderstorms may be possible with this system, as well as a risk of flash flooding with two to three and a half inches of rain forecast over a thirty-six hour period, and locally higher amounts possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Apr 8, 3:30 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
330 PM EDT Wed Apr 8 2020
GAZ104-082000-
Sumter GA-
330 PM EDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER COUNTY UNTIL 400
PM EDT...
At 329 PM EDT...a strong thunderstorm was over Croxton Crossroads, or
9 miles southwest of Americus...moving east at 35 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Plains, Leslie, De Soto, Desoto, Cobb, Sumter, Maddox and Croxton
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3196 8444 3198 8444 3203 8439 3196 8393
3193 8392 3191 8392 3192 8434 3187 8434
TIME...MOT...LOC 1929Z 283DEG 31KT 3195 8430
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Apr 8, 3:52 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
352 PM EDT Wed Apr 8 2020
GAZ106-108-082015-
Crisp GA-Wilcox GA-
352 PM EDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRISP AND SOUTHWESTERN
WILCOX COUNTIES UNTIL 415 PM EDT...
At 352 PM EDT...a strong thunderstorm was over Raines, or near
Cordele...moving east at 35 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cordele, Arabi, Fort Early, Wenona, Raines and Hatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3181 8383 3183 8384 3182 8385 3184 8386
3185 8394 3186 8393 3188 8393 3192 8392
3194 8393 3195 8387 3192 8354 3185 8357
3185 8361 3180 8361 3180 8380
TIME...MOT...LOC 1952Z 281DEG 30KT 3190 8387
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Apr 8, 4:17 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT Wed Apr 8 2020
GAZ106-082045-
Crisp GA-
417 PM EDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRISP COUNTY UNTIL 445
PM EDT...
At 417 PM EDT...a strong thunderstorm was near Arabi, or 8 miles
south of Cordele...moving east at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Arabi and Raines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3181 8382 3181 8383 3183 8384 3182 8385
3184 8386 3184 8389 3190 8386 3186 8361
3181 8361 3180 8380
TIME...MOT...LOC 2017Z 289DEG 18KT 3184 8380
WIND...40MPHSpecial weather statement, Apr 8, 4:56 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
456 PM EDT Wed Apr 8 2020
GAZ078-089-082130-
Harris GA-Muscogee GA-
456 PM EDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRIS AND NORTHERN
MUSCOGEE COUNTIES UNTIL 530 PM EDT...
At 456 PM EDT...a strong thunderstorm was over Mountain Hill, or 9
miles northeast of Smiths...moving east at 30 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Hamilton, Waverly Hall, Upatoi, Goat Rock Lake, Ellerslie, Flat Rock,
Midland, Mountain Hill, Cataula, Fortson and Mulberry Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3272 8507 3279 8498 3274 8469 3272 8468
3272 8469 3269 8470 3269 8469 3252 8469
3251 8472 3249 8473 3257 8506 3258 8507
3262 8509 3263 8508 3264 8510
TIME...MOT...LOC 2056Z 280DEG 25KT 3267 8501
HAIL...0.25IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 3:29 PM EDT | Wind Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Butts, Carroll and 54 more | 29 hr |
| Apr 8, 3:30 PM EDT | Special Weather Statement | FFC | Sumter | 30 min |
| Apr 8, 3:52 PM EDT | Special Weather Statement | FFC | Crisp | 23 min |
| Apr 8, 4:17 PM EDT | Special Weather Statement | FFC | Crisp | 28 min |
| Apr 8, 4:56 PM EDT | Special Weather Statement | FFC | Harris | 34 min |
| Apr 8, 5:36 PM EDT | Special Weather Statement | FFC | Marion, Muscogee, Talbot, Taylor | 24 min |
| Apr 8, 5:57 PM EDT | Special Weather Statement | FFC | Pike | 33 min |
| Apr 8, 5:58 PM EDT | Special Weather Statement | FFC | Crawford | 47 min |
| Apr 8, 6:00 PM EDT | Special Weather Statement | FFC | Macon | 45 min |
| Apr 8, 6:15 PM EDT | Special Weather Statement | FFC | Chattahoochee, Stewart | 45 min |
| Apr 8, 6:15 PM EDT | Severe Thunderstorm Warning | FFC | Macon, Marion, Schley, Taylor | 45 min |
| Apr 8, 6:31 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Muscogee, Stewart, Webster | 44 min |
| Apr 8, 6:42 PM EDT | Special Weather Statement | FFC | Bleckley, Laurens | 33 min |
| Apr 8, 6:47 PM EDT | Special Weather Statement | FFC | Dooly | 28 min |
| Apr 8, 6:55 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Houston, Pulaski | 50 min |
| Apr 8, 7:10 PM EDT | Special Weather Statement | FFC | Schley, Sumter, Webster | 35 min |
| Apr 8, 7:27 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Laurens, Pulaski, Telfair, Wheeler, Wilcox | 48 min |
| Apr 8, 7:48 PM EDT | Special Weather Statement | FFC | Montgomery, Toombs, Wheeler | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.